Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 128, NWS Indianapolis, IN

August 26, 2016Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 26, 2016, 4:01 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 4:01 PM EDT (20:01 UTC)
Expired
Aug 26, 2016, 4:30 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS53 KIND 262001
SVRIND
INC121-165-262030-
/O.NEW.KIND.SV.W.0128.160826T2001Z-160826T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 430 PM EDT

* AT 401 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  CLINTON...OR 9 MILES NORTHEAST OF PARIS...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...FAIRVIEW PARK...MONTEZUMA...ROSEDALE...UNIVERSAL...
  BLOOMINGDALE...MECCA AND BLANFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3978 8753 3986 8725 3961 8723 3961 8753
TIME...MOT...LOC 2001Z 254DEG 27KT 3968 8753 

HAIL...1.00IN
WIND...60MPH
 
$$

RYAN
1 follow-up statement
769 
WWUS53 KIND 262015
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EDT FRI AUG 26 2016

INC121-165-262030-
/O.CON.KIND.SV.W.0128.000000T0000Z-160826T2030Z/
PARKE IN-VERMILLION IN-
415 PM EDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN PARKE AND SOUTHERN VERMILLION COUNTIES...

AT 415 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLINTON...OR
15 MILES NORTHEAST OF PARIS...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CLINTON...FAIRVIEW PARK...MONTEZUMA...ROSEDALE...UNIVERSAL...
BLOOMINGDALE...MECCA AND BLANFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3978 8753 3986 8725 3961 8723 3961 8753
TIME...MOT...LOC 2015Z 253DEG 26KT 3970 8741 

HAIL...1.00IN
WIND...60MPH
 
$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:53 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 26, 2:53 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
253 PM EDT FRI AUG 26 2016

.UPDATE...
The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 253 PM EDT Fri Aug 26 2016

A front will meander across the area during the weekend keeping
chances for showers and thunderstorms in the forecast. Another
frontal system will bring more rain chances then through mid week.
Temperatures will remain above normal through early next week, then
return to closer to average.

&&

.NEAR TERM.../Rest of This Afternoon and Tonight/
Issued at 253 PM EDT Fri Aug 26 2016

Additional convection is developing across the area now near the old
front that is across the central forecast area at the moment. There
also remains an old outflow boundary across the southeastern forecast
area which may bring more convection. Will go with chance pops
across a good part of the area for the remainder of the afternoon.

There could be a few strong to severe storms this afternoon given
the instability and some shear.

During the night expect more convection to fire west of the area as
more energy rides around an upper ridge and 850mb winds increase.
Some of this convection may get into the area.

Will end up going chance pops across the western 2/3 of the area
with lower pops east, further away from the forcing.

Stayed close to a model blend for low temperatures.

&&

.SHORT TERM.../Saturday through Monday/
Issued at 253 PM EDT Fri Aug 26 2016

Focus remains on chances for rain through the period. Models are
pretty close overall with the big picture but differ on when/where
better chances for rainfall will occur. Thus not a lot of confidence
in pops through the period with no clear focus for forcing of
convection through most of the period.

The old frontal boundary will remain in the area into the weekend.
Area will generally remain on the periphery of an upper high, which
will allow various upper disturbances to rotate around the high into
the area. Since timing of these features is uncertain, uncertainty
in timing of pops is higher.

Higher pops will exist on Saturday as our area will also have some
additional upper support from the right rear entrance region to an
upper jet to our north. Thus will go higher end chance category pops
Saturday into Saturday evening.

Otherwise with no clear focus for convection generally went slight
chance pops at night and low chance pops during the day through
Monday.

Hot and humid conditions will persist through the short term with no
significant change in airmass expected. A model blend of
temperatures reflects this well.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 236 PM EDT Fri Aug 26 2016

Models suggest the area will be on the periphery of weak upper level
ridging, particularly early in the week. Thunderstorm chances will
be necessary much of the long term, but cannot justify more than 20
to 30 pops as convection will be either diurnally driven or subject
to subtle disturbances that models simply cannot handle on such time
scales.

Blended initialization was reasonable and required only minor
changes.

&&

.AVIATION /Discussion for the 26/18Z TAFs/...
Issued at 1248 PM EDT Fri Aug 26 2016

VFR conditions expected through the afternoon and evening. MVFR fog
appears possible late tonight, mainly at the outlying sites. Cannot
rule out brief IFR as well, but too uncertain to include right now.

Cannot rule out isolated thunderstorms this afternoon and evening,
but probability is too low to include. Better chances expected later
tonight into Saturday and will include VCSH mention.

Winds will be less than 10kt throughout the period and occasionally
variable.

&&

.IND Watches/Warnings/Advisories...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...NIELD
AVIATION...NIELD
Hazardous weather outlook, Aug 26, 4:53 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
453 AM EDT FRI AUG 26 2016

INZ021-028>031-035>049-051>057-060>065-067>072-270900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
453 AM EDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: PATCHY FOG IS POSSIBLE THIS MORNING. THERE IS A CHANCE
FOR THUNDERSTORMS TODAY AND TONIGHT.

HAZARDS: REDUCED VISIBILITY FROM FOG. HEAVY
DOWNPOURS...LIGHTNING...GUSTY WINDS FROM THUNDERSTORMS.

TIMING: FOG POSSIBLE THROUGH 9 AM. THUNDERSTORMS POSSIBLE
TODAY AND TONIGHT.

DISCUSSION: A STALLED FRONTAL BOUNDARY WILL KEEP SMALL CHANCES FOR
THUNDERSTORMS ACROSS THE AREA TODAY...AND COMBINED WITH NEAR CALM
WINDS WILL ALSO ALLOW FOR PATCHY FOG FORMATION THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THERE ARE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH
THURSDAY. AT THIS TIME WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...BUT LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: UPPER WAVES MOVING THROUGH ON THE EDGES OF AN UPPER
RIDGE WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST THROUGH
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:54 AM EDTSpecial Weather StatementINDFountain, Warren51 min
Aug 26, 6:48 AM EDTSpecial Weather StatementINDMontgomery, Tippecanoe42 min
Aug 26, 8:00 AM EDTSpecial Weather StatementINDBoone, Hamilton30 min
Aug 26, 8:28 AM EDTSpecial Weather StatementINDHancock, Marion47 min
Aug 26, 8:40 AM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Marion35 min
Aug 26, 8:53 AM EDTTornado WarningINDHancock, Marion, Shelby22 min
Aug 26, 9:05 AM EDTSevere Thunderstorm WarningINDDecatur, Hancock, Henry, Rush, Shelby40 min
Aug 26, 9:19 AM EDTAreal Flood AdvisoryINDHancock, Marion3 hr
Aug 26, 9:42 AM EDTSevere Thunderstorm WarningINDRush33 min
Aug 26, 3:32 PM EDTAreal Flood AdvisoryINDClay, Vigo3 hr
Aug 26, 3:49 PM EDTFlash Flood WarningINDClay, Vigo3 hr
Aug 26, 3:56 PM EDTAreal Flood AdvisoryINDBartholomew, Johnson3 hr
Aug 26, 4:24 PM EDTSevere Thunderstorm WarningINDMontgomery, Parke, Putnam27 min
Aug 26, 4:28 PM EDTFlash Flood WarningINDParke, Vermillion3 hr
Aug 26, 5:24 PM EDTAreal Flood AdvisoryINDHancock, Marion3 hr
Aug 26, 6:12 PM EDTFlash Flood WarningINDHamilton, Hancock, Hendricks, Johnson, Marion, Morgan3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.